Since starting on steroids a year ago I suffer from a continuous ringing/rhythmical pulsing in my ears - has anyone else experienced this?

Neither my consultant nor my GP are particularly interested in this phenomenon, but it is extremely unpleasant, & if we take it that PMR is a form of vasiculitis then that explains that it is the blood vessels in my head that are affected.

I wonder if I am actually suffering from GCA, or whether it is just a result of taking the steroids.

13 Replies

oldestnewest
  • Hello confettibridal

    High blood pressure can cause a sort of pulsing in the ears, and steroids can cause a spike in blood pressure.

  • Hello Celtic, thanks for your prompt response - BP is fine, so it isn't that - pulsing is a good description + headache - so I've had a headache for over a year. At first it was so bad it felt like my head was going to explode - GP told me to take Neurofen!!!

  • I am reducing stated at high due to GCR now on 7.5mg and have a pulsing ,in one ear i have checked B/P OK as i lost use of on eye due to GCR .there seems to be so little understanding ,it seems to differ from one Doctor to another ,so good luck ,Sreroids seem to affect us all in unusual ways .Take care

  • Hello,

    Thank you for your response.

    Which ear do you suffer the pulsing in? Mine is my left ear all the time & both some of the time.

  • Hi

    I have also had the pulsing as I have reduced down to 1.5 which has been very difficult for me. I have hypertension but am on medication socket think it is BP ..I hadn't,t thought of the steroids. I have been so unwell since January with whooping cough that I hardly

    noticed the pulsing until now:)

    Cheers. Cath

  • Hi,

    I do not have raised BP, but do have the loud ear ringing in one ear only. It keeps time with heart beats. I have learned to screen it out by becoming immmersed in something, reading, cooking, and listening to the radio in the house and I have accepted it as possibly tinnitus due to ageing. I haven't mentioned it to my GP as it doesn't particularly annoy or worry me although at first it did. Enjoying total silence is a thing of the past but I can still enjoy quiet, and am grateful to be alive - even with squeaky church bells in my head plus the Blessed PMR. Your headache is a bit of a worry though, I would have thought your GP would be more interested in solving that. Should you press him on it? Good luck.

  • Hi Janimaths, thanks for your input. Yours seems the most similar case to mine, although my 'tinnitus' started just 4 days after my first dose of steroids, so I do think the steroids are to blame. As I said, originally the headache was horrific to the point where I was unable to sleep & would gladly have taken a gun to my head. But with time (a year) it has reduced to a rhythmic pulsing, keeping pace with heartbeat, so I am assuming it is vasiculitis, not tinnitus. I have mentioned it to both GP, who isn't interested & consultant, who doesn't know & didn't think it was GCA.

    I am going to try ibuprofen & monitor the results.

    Have you tried ibuprofen or other anti-inflamatories?

    I too keep the radio on all the time as a distraction.

  • By the way, mine is in my left ear all of the time & occaisionally in both ears.

    Which ear do you suffer from?

  • Hi confettibridal,

    I have had a mild form of tinitus in my left ear for about a year, but it comes and goes. It may be related to blood pressure, and seems to be worse in the mornings, but usually goes later in the day.

    It really doesn't bother me and I have never thought it is an indication of GCA.

    I have been on prednisolone for over 2 years now, and as the dose has reduced, the tinitus has also got less, so perhaps it is a side effect of the steroids.

    Pats.

  • Hello - thanks for your response - it seems it is not unusual to have the tinnitus in the left ear, so I won't be so worried about it now.

  • Hi Confettibridal - you asked which ear(s) - always the left, with sometimes a very slight echo in the right. I don't take pain killers or other anti inflammatories if I can help it, having a bunch of other heart meds to take, because I like to monitor what my pain is doing and can usually bear it. Sometimes I take a few panadol if things are unusually rough. I'm not a stoic, just keen not to get hooked on over the counter meds.

    Janimaths

  • Hello - it seems I'm not the only one then, so I won't be so concerned about it. Thanks for your reply.

  • lost sight in one eye due to GCR just had a virus and has left me deaf on same side of sight loss b/p is ok ,on 7mg of predinsolone Virus has lasted three weeks still deaf i,and head feels full . i think i am just looking for re asurance all is normal??? .

You may also like...